Format

Send to

Choose Destination
See comment in PubMed Commons below
N Engl J Med. 2008 Dec 18;359(25):2674-84. doi: 10.1056/NEJMoa0806450. Epub 2008 Dec 3.

Outbreak of adverse reactions associated with contaminated heparin.

Author information

1
Epidemic Intelligence Service Program, Centers for Disease Control and Prevention, Atlanta, GA 30333, USA.

Erratum in

  • N Engl J Med. 2010 Mar 18;362(11):1056.

Abstract

BACKGROUND:

In January 2008, the Centers for Disease Control and Prevention began a nationwide investigation of severe adverse reactions that were first detected in a single hemodialysis facility. Preliminary findings suggested that heparin was a possible cause of the reactions.

METHODS:

Information on clinical manifestations and on exposure was collected for patients who had signs and symptoms that were consistent with an allergic-type reaction after November 1, 2007. Twenty-one dialysis facilities that reported reactions and 23 facilities that reported no reactions were included in a case-control study to identify facility-level risk factors. Unopened heparin vials from facilities that reported reactions were tested for contaminants.

RESULTS:

A total of 152 adverse reactions associated with heparin were identified in 113 patients from 13 states from November 19, 2007, through January 31, 2008. The use of heparin manufactured by Baxter Healthcare was the factor most strongly associated with reactions (present in 100.0% of case facilities vs. 4.3% of control facilities, P<0.001). Vials of heparin manufactured by Baxter from facilities that reported reactions contained a contaminant identified as oversulfated chondroitin sulfate (OSCS). Adverse reactions to the OSCS-contaminated heparin were often characterized by hypotension, nausea, and shortness of breath occurring within 30 minutes after administration. Of 130 reactions for which information on the heparin lot was available, 128 (98.5%) occurred in a facility that had OSCS-contaminated heparin on the premises. Of 54 reactions for which the lot number of administered heparin was known, 52 (96.3%) occurred after the administration of OSCS-contaminated heparin.

CONCLUSIONS:

Heparin contaminated with OSCS was epidemiologically linked to adverse reactions in this nationwide outbreak. The reported clinical features of many of the cases further support the conclusion that contamination of heparin with OSCS was the cause of the outbreak.

PMID:
19052120
PMCID:
PMC3810025
DOI:
10.1056/NEJMoa0806450
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon Icon for PubMed Central
    Loading ...
    Support Center